Kentucky, 2025

Damaging Wind in Kentucky, May 16, 2025

May 16, 2025 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 9:08 PM EST, 52 minutes earlier.

Area forecast discussion, May 16, 9:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1008 PM EDT Fri May 16 2025

.SYNOPSIS...
Low pressure over the upper Midwest state and a trailing cold front
will bring thunderstorms this evening. High pressure will offer
breezy and mild conditions heading into the weekend. An upper level
low will bring cloudy and cooler weather early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered showers and thunderstorms will continue to push east
across the region over the next few hours. We have seen an overall
weakening trend in the intensity and coverage with the storms and
expect this trend to continue as we head into the overnight hours and
further stabilize. Lows tonight will generally be in the lower 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Trailing surface cold front will push through the region Saturday
morning. In its wake, westerly winds will gust to 25-35 mph at times.
Mostly sunny skies will allow high temperatures to rise to the upper
60s in the northwest to lower-middle 70s in the southeast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridge will translate into the area early in the period,
but there are a number of models that show a weak short wave moving
through the ridge which could result in some showers making into the
Tri-State on Monday.

The ridge will get pinched off as a low tracks east out of the
central Plains on Tuesday. This low will get absorbed into another
low retrograding across southeast Canada on Wednesday. The large
merged low will then pivot eastward Thursday night into Friday. This
evolution will lead to several days of wet weather, with some
improvement late in the week. In addition, temperatures will be
below normal with Thursday looking to be the coolest day with
readings 10 degrees or more below normal.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Scattered thunderstorms will continue to push off to the east over
the next few hours. We should then be dry through the remainder of
the night with mainly VFR conditions persisting. IN developing CAA
on the back side of the cold front, expect gusty west winds in the
25 to 30 knot range during the day on Saturday and allow for sct-bkn
VFR cu through the day. Th winds and cu will dissipate as we head
into Saturday evening.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 16, 6:28 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
728 PM EDT Fri May 16 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
728 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Severe storms can be expected this evening. All severe hazards are
possible, including damaging winds in excess of 70 mph, very large
hail, and tornadoes, some of which could be strong.

In addition, locally heavy rain could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe reports to the National
Weather Service.

In the hours before

Local storm report, May 16, 9:44 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1044 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Hail             Greenfield              39.35N 83.39W
05/16/2025  M1.50 Inch       Highland           OH   Public

&&
Special weather statement, May 16, 9:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1044 PM EDT Fri May 16 2025

INZ058-059-066-OHZ060-070-170330-
Fayette IN-Union IN-Franklin IN-Butler OH-Preble OH-
1044 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN COUNTY IN SOUTHEASTERN INDIANA...UNION AND SOUTHEASTERN
FAYETTE COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN BUTLER COUNTY
IN SOUTHWESTERN OHIO AND SOUTHERN PREBLE COUNTIES IN WEST CENTRAL
OHIO THROUGH 1130 PM EDT...

At 1043 PM EDT, a strong thunderstorm was located 7 miles northwest
of Brookville, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Dunlapsville, Whitewater State Park, Goodwins Corner, Mounds State
Recreation Area, Collinsville, Cottage Grove, Morning Sun, Liberty,
Wheatville, Muttonville, Lake Lakengren, Salem, Somerville, Oxford,
Camden, West Elkton, Charlottesville, Fairhaven, Hueston Woods State
Park, and Blooming Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 300 AM EDT for southeastern
and east central Indiana...and southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3942 8514 3955 8519 3977 8470 3966 8451
      3950 8454
TIME...MOT...LOC 0243Z 253DEG 41KT 3952 8507

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clark
Local storm report, May 16, 9:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1046 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     Hail             1 NNW Leesburg          39.36N 83.56W
05/16/2025  M2.50 Inch       Highland           OH   Public

&&
Special weather statement, May 16, 9:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1046 PM EDT Fri May 16 2025

OHZ042-051>053-061-170330-
Champaign OH-Montgomery OH-Darke OH-Clark OH-Miami OH-
1046 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN...SOUTHEASTERN DARKE...NORTHWESTERN CLARK...NORTHERN
MONTGOMERY AND SOUTHERN MIAMI COUNTIES THROUGH 1130 PM EDT...

At 1045 PM EDT, a strong thunderstorm was located near Englewood,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Ginghamsburg, Vandalia, Englewood, Casstown, Potsdam, West Milton,
New Carlisle, Terre Haute, Dayton International Airport, Dialton,
Buck Creek State Park, Clayton, Snyderville, Brookville, New
Moorefield, Phillipsburg, Lawrenceville, Tremont City, Green Meadows,
and Brown.

This includes the following Interstates...
 I-70 in Ohio between mile markers 19 and 59.
 I-75 in Ohio between mile markers 59 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 300 AM EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4005 8367 3986 8373 3984 8394 3985 8405
      3984 8406 3984 8409 3983 8410 3980 8445
      3994 8450 4015 8387
TIME...MOT...LOC 0245Z 252DEG 41KT 3988 8439

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clark
Local storm report, May 16, 9:49 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1049 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Tstm Wnd Dmg     Wilmington              39.45N 83.83W
05/16/2025                   Clinton            OH   NWS Employee

            Trees and large branches downed. Roofing
            ductwork blown off.

&&

JF
Local storm report, May 16, 9:53 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1053 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Hail             Centerville             39.82N 85.00W
05/16/2025  M1.00 Inch       Wayne              IN   Public

&&

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 16, 10:00 PM EST to 10:02 PM EST
Where
Campbell County, 1.48 mi SSE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.950, -84.370

A large, hardwood tree was split.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251095.